PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

An ancient diophantine equation with applications to numerical curios and geometric series

Volume 151 / 2018

Ajai Choudhry, Jarosław Wróblewski Colloquium Mathematicum 151 (2018), 1-7 MSC: Primary 11D25. DOI: 10.4064/cm6923-2-2017 Published online: 12 October 2017

Abstract

We examine the diophantine equation $a^k-b^k=a-b$, where $k$ is a positive integer $\geq 2$, and consider its applications. While the complete solution of the equation $a^k-b^k=a-b$ in positive rational numbers is already known when $k=2$ or $3$, till now only one numerical solution of the equation in positive rational numbers has been published when $k=4$, and no nontrivial solution is known when $k \geq 5$. We describe a method of generating infinitely many positive rational solutions of the equation when $k=4$. We use the positive rational solutions of the equation with $k=2, 3$ or 4 to produce numerical curios involving square roots, cube roots and fourth roots, and as another application, we show how to construct examples of geometric series with an interesting property.

Authors

  • Ajai Choudhry13/4 A Clay Square
    Lucknow 226001, India
    e-mail
  • Jarosław WróblewskiInstitute of Mathematics
    Wrocław University
    Pl. Grunwaldzki 2/4
    50-384 Wrocław, Poland
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image